Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 28, 2009, 9:50 PM EST for 4 counties in Georgia; Houston County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2009, 9:50 PM EST (02:50 UTC)
- Expired
- Feb 28, 2009, 10:04 PM EST
- In force
- 14 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Houston County, AL, Decatur County, GA, Early County, GA, Miller County, GA, Seminole County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 6:43 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 010250
SVRTAE
ALC069-GAC087-099-201-253-010330-
/O.NEW.KTAE.SV.W.0048.090301T0250Z-090301T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 PM EST SAT FEB 28 2009
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHEASTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
NORTHWESTERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
SOUTH CENTRAL EARLY COUNTY IN SOUTHWEST GEORGIA...
SOUTHWESTERN MILLER COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITY OF COLQUITT...
NORTHERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITY OF DONALSONVILLE...
* UNTIL 1030 PM EST/930 PM CST/
* AT 845 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF DONALSONVILLE...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DONALSONVILLE BY 1000 PM EST...
7 MILES SOUTH OF COLQUITT BY 1010 PM EST...
THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL UP TO GOLFBALL
SIZE. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER INSIDE A
STURDY STRUCTURE IMMEDIATELY
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EST SUNDAY MORNING/200
AM CST SUNDAY MORNING/ FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND
SOUTHWESTERN GEORGIA.
LAT...LON 3121 8469 3114 8467 3108 8466 3104 8467
3101 8468 3099 8500 3100 8500 3100 8504
3103 8506 3111 8505 3114 8501
TIME...MOT...LOC 0249Z 262DEG 36KT 3104 8499
$$
14-MROCZKA1 follow-up statement
000
WWUS52 KTAE 010304
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1004 PM EST SAT FEB 28 2009
ALC069-GAC087-099-201-253-010313-
/O.CAN.KTAE.SV.W.0048.000000T0000Z-090301T0330Z/
HOUSTON AL-SEMINOLE GA-DECATUR GA-MILLER GA-EARLY GA-
1003 PM EST SAT FEB 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EARLY...
SOUTHWESTERN MILLER...NORTHWESTERN DECATUR...NORTHERN SEMINOLE AND
EXTREME SOUTHEASTERN HOUSTON COUNTIES IS CANCELLED...
AT 1000 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW
SEVERE LIMITS. HOWEVER...GUSTY WINDS TO 40 MPH...SMALL HAIL...
AND VERY HEAVY RAINFALL IS STILL EXPECTED WITH THIS STORM.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EST SUNDAY MORNING/200
AM CST SUNDAY MORNING/ FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND
SOUTHWESTERN GEORGIA.
LAT...LON 3121 8469 3114 8467 3108 8466 3104 8467
3101 8468 3099 8500 3100 8500 3100 8504
3103 8506 3111 8505 3114 8501
TIME...MOT...LOC 0303Z 262DEG 36KT 3106 8483
$$
14-MROCZKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:25 PM EST, 25 minutes earlier.
Area forecast discussion, Feb 28, 9:25 PM EST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 925 PM EST SAT FEB 28 2009 .UPDATE...MID/UPPER LOW EVIDENT IN WATER VAPOR IMAGERY DROPPING QUICKLY TO THE SOUTHEAST THROUGH AR THIS EVENING. THIS IS ENHANCING THE DIFFLUENCE ALOFT DOWNSTREAM OVER THE TRI-STATE REGION. SURFACE COLD FRONT CONTINUES TO SINK SOUTHEAST INTO OUR NORTHWEST ZONES. CONVERGENCE MAXIMIZED AHEAD OF THE BOUNDARY COMBINED WITH IMPRESSIVE LOW/MID LEVEL SHEAR AND INSTABILITY HAS MAINTAINED BANDS OF INTENSE CONVECTION. TORNADO WATCH #43 WAS ISSUED JUST PRIOR TO 00Z FOR ALL EXCEPT QUITMAN AND RANDOLPH COUNTIES IN SOUTHWEST GA. NUMEROUS SVR TSTM WARNINGS AND A FEW TOR WARNINGS HAVE BEEN ISSUED THIS AFTERNOON AND EVENING. MOST OF THE SEVERE REPORTS RECEIVED HAVE BEEN WIND DAMAGE...LARGE HAIL AND FUNNEL CLOUDS. RADAR TRENDS INDICATE THAT SEVERE THREAT WILL BE ENDING FROM NORTHWEST TO SOUTHEAST TONIGHT INTO THE OVERNIGHT PERIOD. WILL BE ISSUING A ZONE UPDATE DURING THE NEXT HOUR OR TWO TO CLEAR OUR NORTHWESTERN COUNTIES FROM THE TORNADO WATCH. && .MARINE...LATEST OBS SHOW SOUTHERLY WINDS 15-20 KT AND 4 FT SEAS AT THE BUOYS. COLD FRONT HAS PASSED THE MOB BUOY (42040) WITH A WIND SHIFT TO NORTHWEST AND SCA WIND SPEEDS. SCA CRITERIA ACROSS OUR WATERS WILL BEGIN LATER TONIGHT OVER THE WESTERN LEGS AND SPREAD EAST BEHIND THE COLD FRONT. FREQUENT GUSTS TO GALE FORCE ARE STILL FORECAST...SO THE GALE WARNING WILL REMAIN IN EFFECT FROM THE OVERNIGHT HOURS THROUGH LATE SUNDAY NIGHT. && .AVIATION...MAIN LINE OF INTENSE CONVECTION HAS CLEARED KDHN...WITH A CONTINUED THREAT FOR THE REMAINING TERMINALS THROUGH LATE TONIGHT. SOUTH TO SOUTHWEST WINDS WILL SWING AROUND TO THE NORTHWEST AND INCREASE TO 15-20 KT AND GUSTY BEHIND THE COLD FRONT. MVFR CIGS WILL THEN PREVAIL WITH PERIODS OF LIGHT RAIN AND BLUSTERY NORTHWESTERLY WINDS ON SUNDAY. && .FIRE WEATHER...NO CONCERNS FOR SUNDAY. FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL FL ZONES ON MONDAY DUE TO POSSIBLE LONG DURATIONS OF LOW RH. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 46 50 29 58 28/ 70 30 10 00 00 PANAMA CITY 46 50 33 55 34/ 70 20 00 00 00 DOTHAN 41 45 28 51 28/ 60 40 10 00 00 ALBANY 44 47 31 53 30/ 70 50 10 00 00 VALDOSTA 46 47 30 53 30/ 70 50 10 00 00 CROSS CITY 51 52 30 57 29/ 60 50 00 00 00 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...FIRE WEATHER WATCH ALL ZONES FOR MONDAY. GM...GALE WARNING LATE TONIGHT THROUGH LATE SUNDAY NIGHT. && JAMSKI
Hazardous weather outlook, Feb 28, 6:03 AM EST, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 603 AM EST SAT FEB 28 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-011115- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 603 AM EST SAT FEB 28 2009 /503 AM CST SAT FEB 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT... ...GALE WATCH TONIGHT AND SUNDAY... A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA PANHANDLE BEACHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THUNDERSTORMS WILL END FROM WEST TO EAST EARLY SUNDAY MORNING. LIGHT RAIN WILL LINGER INTO SUNDAY AFTERNOON...ESPECIALLY IN GEORGIA AND ALABAMA. THERE MAY BE ENOUGH COLD AIR FOR SOME OF THE RAIN TO MIX WITH OR CHANGE TO LIGHT SNOW...MAINLY FROM ALBANY AND DOTHAN NORTHWARD. NO SNOW ACCUMULATION IS EXPECTED DUE TO THE RELATIVELY WARM GROUND TEMPERATURES. WINDY CONDITIONS ARE EXPECTED...WITH GUSTS TO GALE FORCE OVER THE COASTAL WATERS. FAIR WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK...WITH A LIGHT FREEZE POSSIBLE MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
In the hours before
Local storm report, Feb 28, 7:10 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG SNEADS 30.71N 84.92W
02/28/2009 JACKSON FL EMERGENCY MNGR
SEVERAL TREES SNAPPED. PARTIAL ROOF OFF SCHOOL.
&&
DUGGANLocal storm report, Feb 28, 7:56 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
756 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 3 N CUFFIETOWN 31.78N 83.82W
02/28/2009 WORTH GA LAW ENFORCEMENT
ROOF LIFTED OFF A HOME ON GLEATON ROAD.
&&
JAMSKISpecial weather statement, Feb 28, 7:58 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 758 PM EST SAT FEB 28 2009 FLZ019-GAZ159-160-010145- BROOKS-LOWNDES-MADISON- 758 PM EST SAT FEB 28 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS AND LOWNDES COUNTIES IN SOUTHWEST GEORGIA AND MADISON COUNTY IN THE FLORIDA BIG BEND... * UNTIL 845 PM EST AT 754 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF QUITMAN...MOVING EAST AT 30 MPH. THIS STORM SHOULD REMAIN TO THE NORTH OF THE CITY OF MADISON. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 17-GOULD
Local storm report, Feb 28, 8:45 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL NNW NEW HOPE 30.95N 85.88W
02/28/2009 E1.75 INCH HOLMES FL PUBLIC
GOLF BALL SIZED HAIL REPORTED.
&&
JAMSKISpecial weather statement, Feb 28, 8:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 854 PM EST SAT FEB 28 2009 GAZ125-126-010245- DOUGHERTY-LEE- 854 PM EST SAT FEB 28 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DOUGHERTY AND LEE COUNTIES IN SOUTHWEST GEORGIA... * UNTIL 945 PM EST AT 850 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF LEARY...OR 11 MILES SOUTHWEST OF ALBANY...MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR... ALBANY BY 910 PM EST. EAST ALBANY BY 915 PM EST. TURNER CITY BY 920 PM EST. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
Local storm report, Feb 28, 9:18 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
918 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 N LEESBURG 31.75N 84.17W
02/28/2009 LEE GA EMERGENCY MNGR
A MOBILE HOME WAS MOVED OFF ITS FOUNDATION.
&&
JAMSKIThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:14 PM EST | Severe Thunderstorm Warning | TAE | Turner, Worth | 46 min |
| Feb 28, 7:56 PM EST | Tornado Warning | TAE | Grady | 18 min |
| Feb 28, 8:00 PM EST | Severe Thunderstorm Warning | TAE | Tift, Turner, Worth | 45 min |
| Feb 28, 9:23 PM EST | Severe Thunderstorm Warning | TAE | Baker, Early | 52 min |
| Feb 28, 10:21 PM EST | Severe Thunderstorm Warning | TAE | Decatur, Seminole | 39 min |
| Mar 1, 2:28 AM EST | Severe Thunderstorm Warning | TAE | Lowndes | 17 min |
| Mar 1, 5:15 AM EST | Wind Advisory | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 14 hr |
| Mar 1, 2:16 PM EST | Winter Weather Advisory | TAE | Baker, Ben Hill, Berrien, Calhoun, Clay, Colquitt and 13 more | 3 hr |
| Mar 1, 2:32 PM EST | Fire Weather Watch | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 24 hr |
| Mar 1, 2:48 PM EST | Freeze Warning | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 18 hr |
| Feb 28, 7:31 PM EST | Severe Thunderstorm Warning | TAE | Geneva, Houston | 44 min |
| Feb 28, 8:17 PM EST | Severe Thunderstorm Warning | TAE | Geneva | 43 min |
| Feb 28, 8:40 PM EST | Severe Thunderstorm Warning | TAE | Geneva, Houston | 35 min |
| Feb 28, 9:17 PM EST | Severe Thunderstorm Warning | TAE | Houston | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.